Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 73, NWS Lincoln, IL

July 18, 1997Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 1997, 7:24 PM CDT for Macon County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 7:24 PM CDT (00:24 UTC)
Expired
Jul 18, 1997, 8:15 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Macon County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3782 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3782 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 190025 RRA
SVRSPI
ILC115-190115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
724 PM CDT FRI JUL 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MACON COUNTY IN CENTRAL ILLINOIS

* UNTIL 815 PM CDT
 
* SOME LOCATIONS AFFECTED
  MOUNT ZION
  MACON

* AT 723 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHWEST OF DECATUR...NEAR BOODY. THE
  STORM IS MOVING SOUTHEAST AbT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. GET
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

GEELHART/MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU JUL 17 1997

EVEN WITH THE UPPER LVL JET...MOISTURE AND INSTABILITY...CAPES 4800+ ON
MODIFIED ILX SOUNDING...MAIN LIMITING FACTOR IS THAT WE NEED A TRIGGER.

TRW ACTIVITY CONTS TO DEVELOP FROM SWRN WI INTO NERN IL...ALONG SF.
BOTH MODELS CONT TO SHOW SF TO SINK TO THE S OVERNIGHT WITH MCS
DEVELOPMENT OVER MN/IA AND SLIDE TO SE INTO IL...SO CURRENT FORECAST OF
40 TO 50 PERCENT FOR MOST OF CWA STILL LOOKS GOOD FOR TONIGHT...THO
PROBABLY AFTER MIDNIGHT. LOW TEMPS WILL BE SIMILAR TO LAST NIGHT/S...
UPPER 60S TO LOWER 70S.

FOR TOMORROW...SF WILL SAG TO S ACROSS C IL...SO THIS WILL BE MAIN
FOCUSING POINT FOR TRW ACTIVITY...SO POPS NEED TO BE PUT IN. HIGHS
SHOULD BE A LITTLE COOLER...DEPENDING ON WHERE THE FRONT IS...CURRENT
FORECAST COVERS THIS OK.

PIA  69/87   54
SPI  70/89   44
DEC  69/88   44
CMI  68/88   44
LWV  71/91   24

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:32 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon58 min
Jul 19, 3:56 PM CDTSevere Thunderstorm WarningILXKnox64 min
Jul 19, 4:59 PM CDTSevere Thunderstorm WarningILXFulton, Knox46 min
Jul 19, 5:53 PM CDTSevere Thunderstorm WarningILXFulton, Mason37 min
Jul 19, 6:26 PM CDTSevere Thunderstorm WarningILXMason, Menard34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.